Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 340, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 5, 2005, 10:45 PM CDT for Aurora County, Brule County, Jerauld County, South Dakota. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2005, 10:45 PM CDT (03:45 UTC)
- Expired
- Sep 5, 2005, 11:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Aurora County, SD, Brule County, SD, Jerauld County, SD
The radar
The Sioux Falls radar (KFSD), 151 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 10:55 PM CDT | HAIL 1 | 9 Ne Kimball, SD | HAIL COVERED GROUND |
| Sep 5, 11:00 PM CDT | HAIL 0.88 | 10 N White Lake, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 5:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1970 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 060345 SVRFSD SDC003-015-073-060430- /O.NEW.KFSD.SV.W.0340.050906T0345Z-050906T0430Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1045 PM CDT MON SEP 5 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA NORTHEASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 1130 PM CDT * AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 32 MILES NORTHEAST OF WHITE LAKE TO 8 MILES NORTHWEST OF WHITE LAKE...OR ALONG A LINE EXTENDING FROM 19 MILES SOUTH OF HURON TO 27 MILES EAST OF CHAMBERLAIN...MOVING SOUTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WHITE LAKE AROUND 1055 PM CDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR SOUTHWEST MINNESOTA. LAT...LON 4403 9836 4391 9890 4372 9888 4371 9832 $$ BT
2 follow-up statements
000 WWUS53 KFSD 060357 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1057 PM CDT MON SEP 5 2005 SDC003-015-073-060430- /O.CON.KFSD.SV.W.0340.000000T0000Z-050906T0430Z/ JERAULD SD-AURORA SD-BRULE SD- 1057 PM CDT MON SEP 5 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1130 PM CDT FOR NORTHEASTERN BRULE...AURORA AND JERAULD COUNTIES... AT 1057 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 27 MILES NORTHEAST OF WHITE LAKE TO 8 MILES NORTHWEST OF WHITE LAKE...OR ALONG A LINE EXTENDING FROM 20 MILES NORTHWEST OF MITCHELL TO 23 MILES EAST OF CHAMBERLAIN...MOVING SOUTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WHITE LAKE AROUND 1115 PM CDT THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4403 9836 4391 9890 4372 9888 4371 9832 $$ BT
000 WWUS53 KFSD 060425 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1125 PM CDT MON SEP 5 2005 SDC015-073-060435- /O.CAN.KFSD.SV.W.0340.000000T0000Z-050906T0430Z/ JERAULD SD-BRULE SD- 1125 PM CDT MON SEP 5 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BRULE AND JERAULD COUNTIES IS CANCELLED... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4392 9840 4391 9877 4373 9877 4371 9832 $$ SDC003-060430- /O.CON.KFSD.SV.W.0340.000000T0000Z-050906T0430Z/ AURORA SD- 1125 PM CDT MON SEP 5 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1130 PM CDT FOR AURORA COUNTY... AT 1125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SANBORN COUNTY TO AURORA COUNTY...OR ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF MITCHELL TO 31 MILES WEST OF MITCHELL...MOVING SOUTHEAST AT 30 MPH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4392 9840 4391 9877 4373 9877 4371 9832 $$ BT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:50 PM CDT, 6 hours 55 minutes earlier.
Area forecast discussion, Sep 5, 3:50 PM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 350 PM CDT MON SEP 5 2005 .DISCUSSION... SITUATION A BIT COMPLICATED WITH CONVECTN CONTG TO DCSR SERN CRNR OF AREA THIS MRNG...BUT ISOLD TRW- TRYING TO SPRD INTO AREA ON WK SHRTWV. WILL CONT THESE TRENDS THRU LATE MRNG WITH A CONTD THREAT OF ISOLD TRW- AS REST OF ACTVTY CONTS TO DCRS...THEN CUT ALL FOR ERY AFTN BEFORE REGENRATION LATE THIS AFTN AND MORE ACTVTY TNGT...MAINLY SRN PART OF FCTS AREA. TEMPS WILL OF CURSE BE COOLR TDA XCP STILL FAIRLY WARM S WHERE CDFNT HAS TRBL MOVG IN. DAY TO DAY VARIATIONS IN CONVECTN LOCATION AND CVRG TRICKY NEXT FEW DAYS BUT WILL CONT VARIED ACTVTY INTO THU. BY THEN HI AMPLITUDE WRN TROF/ERN RDG PATTRN DVLPS...WE ARE CLOSE ENUD TO RDGNG THAT WX SHUD BE MOSTLY DRY FROM FRI ON. HWVR WILL KEEP THE MENTN FOR SAT AS WE HAD IT FOR WK SHRT WV COMNG UP DVLPNG RDG ALG WITH WAA. WILL KEEP DRY FOR SUN AND MON AND MAY AS WELL TAKE A SHOT AT KEEONG IT THAT WAY FOR NEW DAY 7 PRELIM GRIDS FOR NEXT TUE. MEANWHILE TEMPS TRY TO WARM BACK TO FAIRLY WARM LEVELS. CUD OF COURSE BE MORE CONVECTV ACTVTY IN THIS PATTRN AND IN FACT WHOLE FCST IS IN QSTN THAT FAR AHD. MODELS SEEM TO BE CONSISTNT ON DVLPG THIS PATTRN...BUT CANADIAN FOR EXAMPL TRIES TO BRK RDG DOWN A LTL FASTR END OF PD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, Sep 5, 9:25 AM CDT, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 925 AM CDT MON SEP 05 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 925 AM CDT MON SEP 05 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS THROUGH MID MORNING ARE NOT EXPECTED TO BE SEVERE...AND SHOULD DECREASE BY NOON. SCATTERED THUNDERSTORMS WILL REDEVELOP FROM THE NORTHWEST LATE THIS AFTERNOON AND EARLY THIS EVENING AS A COLD FRONT APPROACHES. THESE THUNDERSTORMS WILL SPREAD EAST OVERNIGHT. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WINDS. FIRE DANGER... THE GRASSLAND FIRE DANGER INDEX IS EXPECTED TO BE VERY HIGH THIS AFTERNOON NEAR AND WEST OF THE MISSOURI RIVER FROM CHAMBERLAIN TO PICKSTOWN. TEMPERATURES REACHING THE 90S...SOUTH WINDS 20 TO 35 MPH...AND RELATIVELY DRY VEGETATION WILL ALL CONTRIBUTE TO MAKING THE FIRE DANGER VERY HIGH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TUESDAY AS THE COLD FRONT MOVES TO JUST SOUTH OF THE AREA. SOME OF THE STORMS COULD BE SEVERE SOUTHEAST OF A GREGORY TO MITCHELL TO BROOKINGS LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM NORTHWEST OF A LINE FROM BROOKINGS TO WAGNER. SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS THE REST OF THE AREA AFTER 9 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Sep 5, 8:36 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
836 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST HITCHCOCK 44.63N 98.41W
09/05/2005 70 MPH BEADLE SD TRAINED SPOTTER
ESTIMATED 40-50 MPH SUSTAINED WINDS.
&&
MJFLocal storm report, Sep 5, 9:20 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL WESSINGTON 44.45N 98.70W
09/05/2005 0.75 INCH BEADLE SD TRAINED SPOTTER
&&
BTLocal storm report, Sep 5, 9:23 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
923 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL HURON 44.36N 98.22W
09/05/2005 0.75 INCH BEADLE SD TRAINED SPOTTER
0920 PM HAIL 1 W HURON 44.36N 98.24W
09/05/2005 0.75 INCH BEADLE SD TRAINED SPOTTER
&&
BTLocal storm report, Sep 5, 10:15 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL 13 S WESSINGTON 44.27N 98.70W
09/05/2005 1.25 INCH BEADLE SD TRAINED SPOTTER
&&
BTThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 8:11 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 49 min |
| Sep 5, 8:41 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 49 min |
| Sep 5, 9:26 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 49 min |
| Sep 5, 9:28 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 32 min |
| Sep 5, 9:58 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 47 min |
| Sep 5, 11:03 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 42 min |
| Sep 5, 11:07 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 38 min |
| Sep 5, 11:20 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson | 40 min |
| Sep 5, 11:29 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 31 min |
| Sep 5, 11:49 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 41 min |
| Sep 6, 12:30 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.